Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 29, 2018, 4:07 PM EDT for Livingston County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 29, 2018, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
282
WWUS81 KBUF 292007
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
407 PM EDT WED AUG 29 2018
NYZ013-014-021-292045-
Allegany-Ontario-Livingston-
407 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIVINGSTON...NORTHEAST
ALLEGANY AND SOUTHWESTERN ONTARIO COUNTIES...
At 406 PM EDT, a strong thunderstorm was located 8 miles east of
Portageville, or 9 miles west of Dansville, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dansville, Letchworth State Park, Naples, Groveland, Springwater,
Nunda, Ossian, Dalton, Ossian Center and Hunt Hollow.
This includes Interstate 390 between exits 4 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4261 7799 4276 7743 4260 7736 4258 7737
4258 7766 4253 7766 4253 7772 4250 7773
4247 7794
TIME...MOT...LOC 2006Z 253DEG 34KT 4253 7787
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:39 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 29, 2:39 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
239 PM EDT Wed Aug 29 2018
.SYNOPSIS...
Showers and thunderstorms will impact the eastern Great Lakes this
afternoon and evening as a strong cold front approaches the region.
Some thunderstorms could produce gusty winds and heavy downpours,
especially well inland from the Great Lakes. Mid-summer heat and
humidity will continue through today with mainly dry conditions
through this morning. High pressure will then bring much cooler and
less humid air to our region Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong cold front stretches front eastern Ontario Province to
northwest Indiana as well as a pre-frontal trough along the Ontario
Province border with the eastern Great Lakes this afternoon. These
features will continue to approach the eastern Great Lakes today.
Convective temperatures have been met and multiple lines of showers
and thunderstorms have formed across the eastern Great Lakes. As is
often the case, the lakes are causing a 'shadow' downstream
resulting in more stable conditions across the Niagara Frontier and
near the mouth of the St. Lawrence River. Elsewhere, conditions are
favorable for thunderstorm development across the forecast area.
Temperatures will continue to climb into the upper 80s and low 90s
and dewpoints will persist in the low to mid 70s. Instability
analysis shows 2-3k J/Kg of SBCAPE/MUCAPE with 30-40kt of bulk
shear. Higher shear exists along the international border across
northern NY. One inhibitor is warm air advection aloft leading to
weak mid-level lapse rates. This was noticed in the 12z KBUF raob
this morning and is still present in AMDAR soundings across Western
and North Central NY. Although instability and shear are favorable
for strong to severe storms this afternoon, weak mid-level lapse
rates may keep most thunderstorms from reaching their full
potential. Most of the forecast area is in a Marginal Risk of severe
thunderstorms with Jefferson and Lewis counties in a Slight Risk
where bulk shear is higher. Isolated severe thunderstorms are
expected this afternoon into the evening. Hot and humid conditions
will persist this afternoon into early evening. A Heat Advisory will
continue for the Genesee Valley, Finger Lakes and along the Lake
Ontario shore line through 8 PM.
With the cold front still back across Michigan, rounds of showers
and thunderstorms are expected into this evening. Thunderstorms will
also develop along the front as it tracks eastward across Western
and North Central NY overnight. The potential for strong to severe
thunderstorms will last into this evening before tapering off behind
the front into Thursday morning.
The axis of high moisture content will into New England Thursday
while dry air slowly moves into the region. Upslope flow and
lingering moisture will lead to a mostly cloudy morning. Clouds will
slowly erode from north to south through the afternoon. Temperatures
will climb into the upper 60s at higher elevations to low 70s
elsewhere. This will bring a relief from the recent heat and
humidity.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Canadian sourced surface high pressure will expand southward across
the Eastern Great Lakes Thursday night, and provide the region with
a seasonably cool night with low humidity. Skies will be clear and
star-lit...though some clouds may pass across SE zones from a
surface wave advancing across the I-95 corridor. Good radiational
cooling conditions will allow temperatures to fall back into the
lower to mid 50s, and even upper 40s in the coldest interior
sections of the Southern Tier and east of Lake Ontario.
This surface high will move to Quebec and northern New England
Friday. Southerly flow around this high, combined with a building
ridge aloft over the Southeast states will bring a return to more
humid conditions, and increasing warmth. Influences from this high
will likely maintain dry conditions Friday, though clouds from this
Atlantic moisture will give a partly to mostly cloudy day to
portions of the Genesee Valley and Finger Lakes region.
By Friday night an easterly flow of Atlantic moisture will bring a
return to more humid conditions. Both Friday night through Saturday
night subtle shortwaves will advance through a mean zonal
flow...with these features rounding an upper level ridge over the
Southeast states. Though not impressive, these features will still
bring at least some chance for convection...with highest chances
during the peak heating of the day Saturday and along lake breeze
boundaries.
Day to day surface temperatures will also increase through the
period with highs Friday back into the upper 70s, and highs Saturday
into the lower 80s. Interior, higher locations will be several
degrees cooler. Saturday and Saturday night will be the most humid
period of the short term...with dewpoints into the upper 60s.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Through this period very warm to hot conditions will be found as an
upper level ridge continues to strengthen over the Southeast
coastline. This ridge will likely be similar to this recent warm
spell of Mon-Wed...and thus we would again expect temperatures
Sunday in the low to mid 80s to peak in the upper 80s to lower 90s
Tuesday-Wednesday, and mid to upper 80s across interior higher
elevations Tuesday-Wednesday. Muggy conditions will persist at
night, with lows in the mid to upper 60s. The pressure gradient will
likely not be as strong, nor winds aloft as strong thus we will
likely not have the gusty winds that accompanied this past warm
spell.
While there will be a chance for showers and thunderstorms, mainly
through the afternoon time period...the highest chance may come
Sunday and Sunday night when a dampening shortwave crests the upper
level ridge. This shortwave advancing through the Central Great
Lakes to southern Canada will push a weak front towards our region,
with both features providing enough lift to bring more widespread
showers and thunderstorms.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms have developed ahead of a strong cold
front this afternoon. VFR conditions are expected outside of TSRA
this afternoon through this evening. Breezy southwest winds will
continue through the afternoon. Gusty winds and very heavy rain are
possible in thunderstorms resulting in reduced restrictions. The
best coverage of thunderstorms is expected from the western Southern
Tier into the western Finger Lakes and points east of Lake Ontario,
with lesser coverage northeast of Lakes Erie and Ontario with stable
lake shadows, including most of the TAF sites (exception KJHW).
The showers and thunderstorms will taper off from northwest to
southeast this evening with the passage of the cold front. Moving
into the overnight, a cool moist upslope flow will set up behind the
cold frontal passage, possibly bringing MVFR conditions into areas
south of Lake Ontario, with IFR possible across the Western Southern
Tier. Winds will also come down quickly behind the front.
Outlook...
Thursday...A chance of leftover showers/MVFR CIGS in the morning...
otherwise mainly VFR.
Friday...Mainly VFR.
Saturday through Monday..Mainly VFR with a chance of showers and
thunderstorms.
&&
.MARINE...
Showers and thunderstorms have developed ahead of an advancing cold
front, and near and on the lakes this afternoon. Thunderstorms are
capable of gusty winds and Special Marine Warnings will be possible
through this evening.
A strong pressure gradient will remain in place today ahead of a
cold front approaching the eastern Great Lakes. This will produce
another round of moderate to strong southwesterly winds on Lakes
Erie and Ontario, with Small Craft Advisories in place again for
most areas.
Canadian high pressure is expected to build across the region
Thursday and Friday, while bringing about a return to fair weather
and calmer conditions.
&&
.CLIMATE...
A strong sub tropical ridge to our south will pump oppressively warm
and humid air across our region through today. While it will be
very warm, the record high temperatures for today at the
climate sites are not likely to be reached.
Record Highs for Today...
Buffalo 90 (1951)
Rochester 94 (1973)
Watertown 89 (1953)
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ003>007-013-
014.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ042-043-045.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...HSK/JM
MARINE...HSK/JM
CLIMATE...HitchcockHazardous weather outlook, Aug 29, 12:41 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1241 PM EDT Wed Aug 29 2018 NYZ001-002-010>012-019>021-085-301645- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 1241 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Thunderstorms will develop this afternoon and continue into the evening hours as a cold front crosses the region. Some of these storms may be strong to severe, with damaging winds and heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-013-014-301645- Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario- 1241 PM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms will develop this afternoon and continue into the evening hours as a cold front crosses the region. Some of these storms may be strong to severe, with damaging winds and heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-301645- Lewis- 1241 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Thunderstorms will develop this afternoon and continue into the evening hours as a cold front crosses the region. There is a slight risk for severe storms, capable of producing damaging winds and heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-301645- Jefferson- 1241 PM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms will develop this afternoon and continue into the evening hours as a cold front crosses the region. There is a slight risk for severe storms, capable of producing damaging winds and heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301645- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1241 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. Thunderstorms will develop this afternoon and continue into the evening hours as a cold front crosses the region. Some of these storms may be strong to severe, with strong winds and locally higher waves as the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 29, 2:14 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
214 PM EDT WED AUG 29 2018
NYZ006>008-291915-
Jefferson-Oswego-Lewis-
214 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN JEFFERSON...
LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gouverneur to near Selkirk Shores
State Park. Movement was southeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Carthage,
Lowville, Pulaski, West Carthage, Adams, Redfield and Herrings.
This includes Interstate 81 between exits 34 and 44.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4360 7514 4342 7553 4348 7581 4334 7588
4354 7635 4356 7633 4357 7628 4363 7626
4429 7561 4410 7517 4363 7511
TIME...MOT...LOC 1813Z 293DEG 23KT 4431 7551 4358 7624
ReynoldsSpecial weather statement, Aug 29, 3:16 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Buffalo NY 316 PM EDT WED AUG 29 2018 NYZ008-291945- Lewis- 316 PM EDT WED AUG 29 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS COUNTY... At 316 PM EDT, radar indicated strong thunderstorms were located along a line extending from 8 miles southeast of Star Lake to near Camden. Movement was east at 25 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Highmarket, Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin, West Leyden, Mohawk Hill and Swancott Mill. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4342 7553 4347 7574 4394 7515 4361 7511 TIME...MOT...LOC 1916Z 287DEG 21KT 4409 7490 4341 7572 Reynolds
Special weather statement, Aug 29, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
407 PM EDT WED AUG 29 2018
NYZ013-014-021-292045-
Allegany-Ontario-Livingston-
407 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIVINGSTON...NORTHEAST
ALLEGANY AND SOUTHWESTERN ONTARIO COUNTIES...
At 406 PM EDT, a strong thunderstorm was located 8 miles east of
Portageville, or 9 miles west of Dansville, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dansville, Letchworth State Park, Naples, Groveland, Springwater,
Nunda, Ossian, Dalton, Ossian Center and Hunt Hollow.
This includes Interstate 390 between exits 4 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4261 7799 4276 7743 4260 7736 4258 7737
4258 7766 4253 7766 4253 7772 4250 7773
4247 7794
TIME...MOT...LOC 2006Z 253DEG 34KT 4253 7787
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:38 PM EDT | Special Marine Warning | BUF | 52 min | |
| Aug 29, 1:48 PM EDT | Special Marine Warning | BUF | 27 min | |
| Aug 29, 2:14 PM EDT | Special Weather Statement | BUF | Lewis | 61 min |
| Aug 29, 3:16 PM EDT | Special Weather Statement | BUF | Lewis | 29 min |
| Aug 29, 4:45 PM EDT | Special Weather Statement | BUF | Cattaraugus | 45 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.